Thursday, September 2, 2010

Ongoing GI issues...

I am happy to be off meds for a couple of weeks right now.  Velcade interferes with the bone marrow biopsy process so I halt Velcade a week before my visits to Little Rock.  Revlimid requires aspirin to combat the potential side effect of deep-vein thrombosis, and aspirin thins the blood, and they don't want thin blood before any surgical procedure, bone marrow biopsies included.  And dex, I suppose, is a rounding error in this mess.  So I'm off VRD for two weeks -- the week before the tests and the week of the tests.  A time for my white cells and platelets to recover -- and maybe even a chance for some of my IgG to recover, which is odd considering I was so consumed with suppressing it and eliminating all the bad protein there.

In fact, it's been some time since I've been concerned about Myeloma, per se.  I really don't expect to see it again.  Of course I am waiting for the formerly active lesions in my bones to heal, and next weeks' MRI -- as dull as that process is -- will be interesting to see.  I do not think they will have knitted but some progress should be seen, I hope!  

I must confess I am getting extremely tired of the constant diarrhea.  Most recently I thought this was an impact of the Velcade and that I'd experience some relief when off it, but no such luck.  I looked to see what I'm still taking -- aaah, Magnesium.  The reliever of those awful leg cramps.  Turns out causes diarrhea.

So to recap:

Velcade - causes diarrhea AND constipation
Revlimid - causes diarrhea AND constipation, particularly in combination with Dex
Dexamethasone - causes diarrhea
Magnesium - causes diarrhea big-time
Acyclovir - causes diarrhea
Lipitor - causes diarrhea


Not sure what to do about all this, but I'll ask BB and team next week.  I'm not getting rid of the Magnesium -- those leg cramps are the worst.  So maybe I'll just add Immodium to the mix and hope for the best.  But I'm a little concerned that things may never be the same.  Particularly since, according to studies on long-term Rev-Dex use, the worst may be yet to come:

Update from recent studies: Increased diarrhea in patients taking Revlimid-dex for an extended period of time (>8 months)

  • In studies with more than 700 patients, patients taking Revlimid-dex for more than 8 months experienced significantly more diarrhea than patients taking dex alone (39% vs 28% with dex alone).
  • In the majority of patients, diarrhea started after taking Revlimid-dex for 19 months.

Not sure what to do about all this, but I'll ask BB and team next week.  I'm not getting rid of the Magnesium -- those leg cramps are the worst!  In the grand scheme of things, I suppose, if somebody had told me "we'll get rid of the Myeloma, but you'll have diarrhea the rest of your life" I'd still have signed up to get rid of the Myeloma.  This is a high class problem, albeit a low-class post!  :)